Although it is very rare, Tylenol overdose is a very real possibility and is usually completely accidental. Elderly patients and children are the most likely age groups to fall victim to Acetaminophen overdose and should be closely monitored. Children should be provided with Acetaminophen only when absolutely needed and with the dosage cup that is provided with the medication. Elderly patients should only take Tylenol if they are not currently taking any other medications that contain Acetaminophen as an active ingredient. A Tylenol overdose can be fatal so if caregivers suspect that a loved one has taken too much Acetaminophen, they should seek immediate medical help.
How Likely Is An Overdose
Tylenol is one of the most commonly used over-the-counter medicines for treating common cold, fever and pain. Its active substance is acetaminophen. In a lot of other countries outside North America acetaminophen is also known as paracetamol. Acetaminophen overdosing is relatively common. One reason for this is that acetaminophen (or paracetamol) is a part of a great number of OTC and prescription medicines used for alleviating pain and fever. That is why it is very important that patients read carefully what their medicines contain and never use Tylenol with other medicines containing acetaminophen or paracetamol as this brings risk of overdose.
In high doses Tylenol can cause acute liver failure. The risk is higher for people drinking alcohol during the treatment, starving or using other medicines such as some antiepileptic drugs. Tylenol is associated with higher liver toxicity in people with a history of chronic alcoholism. In these cases even lower doses can be toxic.
Excessive caffeine intake can pose greater risk of acetaminophen toxicity. However, the usual intake of caffeine is not likely to cause any problems.
The recommended maximum daily dose for adults is 4000 mg. Tylenol should not be taken for more than 10 days. Doses higher than this have a great chance of causing toxicity. Children doses are lower and depend on the age and weight.
What to do in case of overdose?
The symptoms may occur 24 hours after overdosing. In spite of this, you must immediately call the emergency medical services if you have taken more than the recommended doses. Moreover, treatment is much more successful if it is started early.
Symptoms of an Overdose
Usually acetaminophen toxicity develops in three stages.
- During the first 24 hours after overdosing patients may complain of nausea, vomiting, sweating, pain in the right subcostal zone.
- In the next 24-72 hours symptoms of liver dysfunction become apparent. Subjective symptoms worsen. Liver enzymes rise to very high levels showing liver damage. Acute kidney failure is also possible at this stage.
- In the next days, liver failure leads to metabolic unbalance, coagulation defects and high levels of toxic substances which can cause encephalopathy and disturbance in the functions of other body systems. There is a risk of coma and death.
Diagnosis is usually made by measuring the level of acetaminophen in blood.
Treatment of an Overdose
It is vital that the treatment is started as early as possible. Early treatment can prevent damaging of the liver.
Activated charcoal absorbs Tylenol in the stomach and prevents it from entering the blood circulation. However, activated charcoal is effective only in the first few hours after taking an overdose.
Acetylcisteine is an antioxidant that helps the liver function. It helps to restore the gluthatione reserves in the liver. Gluthatione is responsible for neutralizing the toxic metabolites of acetaminophen. Acetylcisteine is most effective in the first eight hours after taking an overdose.
In some cases fulminant liver failure develops and liver transplantation may be necessary. That is why it is very important to seek medical help as early as possible.